Alert archive / Kansas / Red Flag Warnings in 2025
Red Flag Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 22, 2025, 3:08 AM CDT for 6 counties in Kansas. It took effect at Mar 22, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2025, 3:08 AM CDT (08:08 UTC)
- In effect from
- Mar 22, 2025, 1:00 PM CDT
- Expired
- Mar 22, 2025, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2780 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004 WWUS83 KTOP 220808 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 308 AM CDT Sat Mar 22 2025 KSZ008-009-020-021-034-035-222100- /O.NEW.KTOP.FW.W.0007.250322T1800Z-250323T0100Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 308 AM CDT Sat Mar 22 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY CURED FUELS FOR NORTH CENTRAL KANSAS... The National Weather Service in Topeka has issued a Red Flag Warning for gusty south winds and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 034 Ottawa and Fire Weather Zone 035 Dickinson. * TIMING...From 1 PM this afternoon to 8 PM CDT this evening. * WINDS...South 15 to 25 mph with gusts 30 to 40 mph. * RELATIVE HUMIDITY...As low as 17 percent. * TEMPERATURES...Upper 60s to near 70. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
445 WWUS83 KTOP 221950 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 250 PM CDT Sat Mar 22 2025 KSZ008-009-020-021-034-035-230100- /O.CON.KTOP.FW.W.0007.000000T0000Z-250323T0100Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 250 PM CDT Sat Mar 22 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW AFTERNOON HUMIDITIES AND STRONG GUSTY SOUTH WINDS FOR PORTIONS OF NORTH-CENTRAL KANSAS... * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 034 Ottawa and Fire Weather Zone 035 Dickinson. * TIMING...Until 8 PM CDT this evening. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 19 percent. * TEMPERATURES...Up to 68. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
748 WWUS83 KTOP 230115 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 815 PM CDT Sat Mar 22 2025 KSZ008-009-020-021-034-035-230215- /O.EXP.KTOP.FW.W.0007.000000T0000Z-250323T0100Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- 815 PM CDT Sat Mar 22 2025 ...RED FLAG WARNING HAS EXPIRED FOR FOR PORTIONS OF NORTH CENTRAL KANSAS... Relative humidity will continue to increase along with decreasing winds tonight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 22, 12:38 AM CDT, 2 hours 30 minutes earlier. Its key messages:
- Very High Fire danger over the next few days with gusty winds and low afternoon relative humidities.
- A few strong storms possible across far eastern Kansas Saturday evening and overnight into Sunday. Any severe threats would be large hail and isolated damaging winds.
- Slightly above average temperatures continue over the next week as temperatures each afternoon warm into the upper 60s and 70s.
Area forecast discussion, Mar 22, 12:38 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1238 AM CDT Sat Mar 22 2025 .KEY MESSAGES... - Very High Fire danger over the next few days with gusty winds and low afternoon relative humidities. - A few strong storms possible across far eastern Kansas Saturday evening and overnight into Sunday. Any severe threats would be large hail and isolated damaging winds. - Slightly above average temperatures continue over the next week as temperatures each afternoon warm into the upper 60s and 70s. && .DISCUSSION... Issued at 208 PM CDT Fri Mar 21 2025 18z water vapor imagery this afternoon shows a deep but progressive trough axis extending from the Hudson Bay down to the Texas Panhandle, moisture streaming in ahead of a trough over the PNW and broad ridging over the eastern third of the US. Closer to home, a surface trough has almost made it all the way through eastern Kansas and has helped to shift winds out of the west and northwest. Very high fire danger is expected this afternoon as gusty winds and low afternoon humidities set up across the area. See the fire weather discussion below for further details. Overnight tonight and into Saturday morning, the 850mb ridge axis will begin to slide to the east, shifting low-level winds back to the south. This should help to advect in a bit warmer air for the day as temperatures top out near 70 degrees. By Saturday evening and overnight into Sunday morning, a digging shortwave coming out of the northern Rockies will push into the northern Plains, deepening a surface low and trough axis in the Central Plains. Isentropic ascent and moisture advection ahead of this trough axis will become best across far eastern Kansas and into Missouri. This may yield some scattered showers and possibly some thunderstorms in this time period but best chances should be confined to east-central Kansas and Missouri. That said, around a 1000 J/kg of elevated instability could be realized Saturday night hinting at the possibility of stronger storm potential. With storms remaining elevated, the main hazards with any strong to severe storm would be large hail with an occasional damaging wind gust. By Sunday, expect another breezy afternoon as afternoon temperatures top out in the low to mid 60s. Looking ahead to next week, most of the week looks fairly dry with highs in the 60s and 70s. Mid-level heights and upper level ridging will be building for much of the week that should help temperatures to warm each day in the week, especially by Thursday/Friday. The next chance for widespread precipitation chances doesn't appear to come until next weekend as a deep upper wave moves across the Plains. Timing and location of PoPs could shift over the coming days so stay tuned for additional details. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1237 AM CDT Sat Mar 22 2025 VFR conditions continue. Light and variable winds overnight turn predominantly southerly after daybreak, then become gusty through the afternoon. Gusts should drop off after sunset while remaining sustained near 10 kts from the south. && .FIRE WEATHER... Issued at 349 AM CDT Fri Mar 21 2025 Several days of very high fire danger will be expected over the next few days as very dry afternoon air and gusty winds set up across the Plains. This afternoon, a wind shift has shifted winds out of the northwest, gusting upwards of 25-35 mph at times. RH values as of 2 PM still are sitting in the high 20 percent range, and are expected to approach 20 percent by the later afternoon. This will lead to some erratic fire behavior and make any fires that are on the ground difficult to control. RH should recover above 40 percent after 10 PM this evening. Similar conditions will set up Saturday afternoon as afternoon RH values drop back into the 15-25 percent range and south winds gust up to 30 mph at times. Very high to extreme fire danger will be expected and outdoor burning will not be advised. RH recovers above 40 percent area-wide by 10-11 PM. Sunday will be the next day to see very high to extreme fire danger as the 15-25 percent afternoon RH values and gusty northwest winds could cause erratic fire behavior. Some precipitation Saturday night and early Sunday morning could help to mitigate some fire concerns Sunday, but any precipitation will remain scattered and confined across eastern Kansas so do not expect widespread moisture help. Again, outdoor burning will not be advised. RH recoveries will get above 40 percent after 11 PM Sunday night. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Griesemer AVIATION...Picha FIRE WEATHER...Griesemer
Hazardous weather outlook, Mar 21, 9:13 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 913 PM CDT Fri Mar 21 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-230215- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 913 PM CDT Fri Mar 21 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Very high fire danger is expected Saturday and Sunday with low relative humidity and gusty winds each day. There is a chance for thunderstorms late Saturday night into early Sunday morning with best chances along and southeast of the Kansas Turnpike. A few storms could be strong and produce marginally severe hail and isolated damaging wind gusts. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Nearby
Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.